Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Ethambutol (EMB) has been used as an antimycobacterial agent against tuberculosis since 1961, and its principal side effect is toxic optic neuropathy, which can be seen in up to 6% of patients.1,2
Through the use of optical coherence tomography (OCT), we can document evidence of reversible changes in nerve-fibre layer (NFL) secondary to EMB-induced optic neuropathy.
A 70-year-old man weighing 70 kg, who was being treated for Mycobacterium aviumintracellulare complex pneumonia, initially presented with a 3-month history of gradual, painless loss of vision in both eyes. He had received EMB treatment for 7 months at 2 g/day (29 mg/kg/day). His visual complaints began 7 months after initiation of EMB treatment, and continued to worsen up to his presentation to our clinic. Before EMB treatment, his best-corrected vision was 20/30 OU (with mild nuclear sclerotic cataracts), but with normal subjective colour and contrast sensitivity.
Our patient underwent a full neuro-ophthalmological examination, which included an assessment of colour vision using the eight-plate Ishihara Color Vision Test, Humphrey Field Analyzer (HFA) 30-2 (SITA Fast test, Humphrey-Zeiss Medical Systems, …
Funding: This study was supported by the Research to Prevent Blindness (RPB) Foundation, senior investigator award.
Competing interests: None declared.